My feathers have been ruffled by a comment in a letter from a geriatrician about a patient of mine in her eighties who has experienced several fainting episodes. The letter instructs me to stop one of her blood pressure tablets and says “as I hope you are aware, there is no evidence that treatment of hypertension over the age of eighty reduces the vascular risk; it puts elderly patients at risk of the side effects of the tablets used”. The ruffling is not as bad as it might have been. “As I hope you are aware” falls half way between the neutral “as I expect you are aware” and the downright condemnatory “as you ought to be aware”. Perhaps I have been let off lightly? I will let you decide.
The episodes have been intermittent and go back more than ten years: she has felt faint each time, usually while sitting for prolonged periods in a warm room after a good meal, and she has only actually collapsed on the most recent occasion when she unwisely decided to stand up. When they began, the cardiologist and I both considered the possibility that over-treatment of her blood pressure might be the cause, and I had tried reducing her blood pressure medication. However the episodes continued, and the cardiologist thought that she was more likely to be suffering from intermittent heart block and inserted a pacemaker. All was well for a while, but the episodes then recurred. By this time I had more or less forgotten over-treatment as a possible cause and thought that the pacemaker was at fault. There were two reasons for this. At a cardiology follow-up the doctor had noticed a “failure of atrial sensing” on an ECG, which suggested that the pacemaker had failed to respond to a missing beat. On a separate occasion I had noted that her pulse was very slow, with missing beats. But every time she went for a pacemaker test it passed with flying colours. Following her most recent episode I asked the cardiologist to see her again, but my request was diverted to a technician who simply checked the pacemaker again. At this point I referred her to the geriatrician who has taken me to task for over-treating her blood pressure. Her treatment has now been reduced, and I await developments.
As it happens I was aware that there was no evidence that treating hypertension in the over-eighties was beneficial, but I was also aware that the NICE/BHS guidelines recommend that we should still treat such patients. Ironically some new research (the HYVET trial) has just shown a reduction of stroke risk of up to 30% when patients over eighty are treated.
Diagnosis is not always easy. Felix qui potuit rerum cognoscere causas - happy is he who can discern the causes of things. I did some more detective work recently for a patient with abnormal liver function tests. LFTs don't really test the functioning of the liver, but they can give an indication that it is being damaged. We are doing more and more routine blood tests in general practice, and frequently come across patients with abnormal LFTs (suggesting some liver damage) who feel perfectly well. When this happens we do some more blood tests and a liver ultrasound scan to exclude most serious causes, and if the tests are all normal we wait a little to see what happens. If the LFTs improve we shrug our shoulders and put it down to “one of those things”. That is what happened to my patient, who then asked me whether the fluoxetine he was taking might have been the cause. I had not considered this as a possibility, but when I checked in the BNF (British National Formularly) liver damage is indeed listed as a very rare complication of taking fluoxetine. My patient had realised that his LFTs had improved at about the time he stopped taking fluoxetine. However, careful inspection of the dates of prescriptions and blood tests showed that his LFTs had in fact started to improve two months before he stopped his fluoxetine. Moreover, he recently started taking fluoxetine again, and his LFTs have continued to improve. I will keep an eye on things, but it looks as though the fluoxetine was not responsible.